Format

Send to

Choose Destination
Am J Med. 1983 Jul 18;75(1A):35-9.

Ophthalmologic safety of long-term hydroxychloroquine sulfate treatment.

Abstract

The fear of retinal toxicity has been a major factor limiting the use of chloroquine and hydroxychloroquine. Patients reported to develop retinal toxicity with visual loss usually took daily dosages higher than those currently in use. Toxicity with low dosages (for example, 250 mg per day chloroquine or 400 mg per day hydroxychloroquine) usually reveals pigment abnormalities; associated loss of vision is rare. When 99 patients treated with hydroxychloroquine for more than one year were studied prospectively, four patients showed evidence of retinal toxicity; none developed visual loss, and all abnormalities were completely reversible after drug discontinuation. All persons receiving antimalarials should be evaluated by an ophthalmologist at baseline and every six months thereafter. Funduscopic examinations and visual field testing with a red object must be included. Although this protocol may detect abnormalities that are not drug related, no loss of vision has developed in patients so monitored.

PMID:
6869409
DOI:
10.1016/0002-9343(83)91268-8
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center